Which Medicines Can Cause Chronic Dry Eye?

Chronic dry eye, also known as “dry eye,” is a disease of the surface of the eye that can happen when your eye does not make enough tears or there is an issue with the tears that are made. Dry eye syndrome (DES), dry eye disease (DED), or keratoconjunctivitis sicca are other names used to describe chronic dry eye.1

Certain drugs may cause or increase the risk of developing chronic dry eye. Most research focuses on classes or groups of drugs that may cause dry eye instead of individual drugs that may cause the disease.1,2

Diuretics and beta-blockers

Diuretics, also known as water pills, are drugs commonly used to treat high blood pressure. Diuretics may also be used in other conditions, such as kidney or liver disease and heart failure. These work by decreasing the amount of fluid in your blood, resulting in lower blood pressure. Diuretics may lead to reduced tearing, which may cause dry eyes.3,4

Beta-blockers also are commonly used to treat high blood pressure. Beta-blockers work to decrease your blood pressure by blocking the hormone epinephrine, known as adrenaline. Blocking adrenaline slows your heart rate and makes your heart beat with less force, lowering your blood pressure. Beta-blockers decrease the watery fluid (aqueous) in the tears, which may cause dry eye symptoms.4,5

Antihistamines and decongestants

Antihistamines and decongestants are used to help with seasonal allergy symptoms. These drugs are also used to decrease swelling of the nose caused by upper respiratory conditions, such as the common cold. Both antihistamines and decongestants decrease the mucus and water layers of the tears, which can lead to dry eyes.2,4,6

Proton pump inhibitors (PPIs)

Heartburn may occur in Sjögren’s syndrome, a common cause of chronic dry eye. Drugs used to treat this, known as proton pump inhibitors (PPIs), may increase the risk of developing dry eye.2,4,7

Chemotherapy

Chemotherapy is used to treat cancer. Chemotherapy can cause poor healing to the surface cells of the cornea, called the epithelium. Damage or injury to the epithelium can lead to dry eye symptoms.2,4

Pain relievers

Common over-the-counter (OTC) drugs, mostly ibuprofen, may cause blurred vision and dry eye symptoms. Dry eye typically occurs at higher doses only.2,4,7

Prescription pain relievers known as opioids may also cause symptoms of dry eye disease.2,4,7

Drugs that treat mental illness

Many different drugs are used to treat mental illness. Some of these drugs may lead to symptoms of dry eye. Most of these drugs have been shown to decrease tearing, irritating the surface of the eye. Symptoms come and go, and are usually dependent on the dose of the drug.1,2,4,7

Prevention of drug-induced dry eye

It may not be possible to completely prevent the symptoms of dry eye when taking different drugs. There are some ways to decrease the risk of increased dry eye, including:4

  • Talk to your doctor about all the drugs and supplements you take
  • Try to use 1 pharmacy for all your drugs. This will help to decrease the risk of drug interactions.
  • Finding the cause of your dry eye symptoms may not be easy. Luckily, some drugs and therapies may help.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

Written By: Katie Murphy│Last reviewed: June 2021